Most side-effects from statins caused by ‘nocebo effect’, study suggests

Pain killer stock
Pain killer stock (PA Archive)
20:58pm, Sun 15 Nov 2020
CBAD8A00-D2B9-4E0E-ADDF-D0366C357A34 Created with sketchtool. E9A4AA46-7DC3-48B8-9CE2-D75274FB8967 Created with sketchtool. 65CCAE04-4748-4D0F-8696-A91D8EB3E7DC Created with sketchtool.

Many of the side-effects from taking statins could be caused by people thinking it will make them ill – rather than from the drug itself, a new study suggests.

Statins lower cholesterol in the blood and are one of the most commonly prescribed drugs in the UK, with around eight million adults taking them to reduce the risk of cardiovascular disease.

But it is estimated that one-fifth of patients stop taking them due to various side-effects including muscle aches, fatigue or joint pain.

Research by Imperial College London now suggests that most symptoms could be caused by the “nocebo effect” –  where people expect to experience negative side-effects from a drug.

Our findings are significant because they are further evidence that side effects from statins are minimal

In a clinical trial of 60 patients at London’s Hammersmith Hospital, 90% of the symptoms they experienced while taking statins were also present when they took dummy pills.

All of the patients involved had previously been prescribed the drug, but stopped their treatment due to the side-effects.

They were given 12 bottles in total for the study -four containing statins, four containing a placebo and four that were empty.

The tablets were identical in appearance and were taken in a randomly prescribed order over the course of the year, including four months where no pills were taken.

Each day the patients were required to give a score from zero to 100 to describe how bad their symptoms were.

The mean score was eight during the months where no tablet was taken, 15.4 while taking a placebo and 16.3 while on statins.

Imperial said 24 of the 49 patients who completed the full 12-month trial stopped taking their tablets on 71 occasions due to “intolerable” side-effects.

Researchers said 31 of those stoppages occurred in the months where the patients were taking a placebo.

The study, funded by the British Heart Foundation (BHF), has been published in the New England Journal of Medicine.

Professor Sir Nilesh Samani, the BHF’s medical director, said: “These results undeniably show that statins are not responsible for many of the side effects attributed to them.

“Decades of evidence have proven that statins save lives and they should be the first port of call for individuals at high risk of heart attack and stroke.”

The research team suggested that doctors should now inform patients about the nocebo effect when prescribing statins.

Thirty patients had restarted taking the drug six months after the study.

Further analysis was required to see whether 10% of the symptoms experienced were a result of statins or the nocebo effect, researchers said.

Dr James Howard, clinical research fellow at Imperial College London, said: “Our study suggests that the reported side effects of statins are not caused by the statin themselves but by the effect of taking a tablet.

“Some of the side effects could also be from the typical aches and pains of getting older.

“Our findings are significant because they are further evidence that side effects from statins are minimal.”

Sign up to our newsletter